Michigan, 2023

High Wind in Michigan, April 6, 2023

April 6, 2023 · NWS MQT · 1 event in 1 county or zone

Strong west winds developed at the Houghton County Airport ASOS late morning into early afternoon on 4/6 as a low pressure system deepened over the area.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MQT wrote it up.

Strong west winds developed at the Houghton County Airport ASOS late morning into early afternoon on 4/6 as a low pressure system deepened over the area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Marquette, MI wrote its last area forecast discussion before the first event at Apr 6, 10:11 AM EST, 1 hour 4 minutes earlier.

Area forecast discussion, Apr 6, 10:11 AM EST, 1 hour 4 minutes before
Area Forecast Discussion
National Weather Service Marquette MI
1111 AM EDT Thu Apr 6 2023

.UPDATE...
Issued at 1111 AM EDT THU APR 6 2023

Moderate to heavy snowfall bands have developed upstream in
Wisconsin and Minnesota. These bands have taken on a west to east
orientation and upstream observations in Wisconsin have reported
quick snow accumulations. This is coupled with the stronger winds of
30+ mph. Because of this, opted to hoist a Winter Weather Advisory
for Gogebic through 23z, where current radar trends show these
streaming towards.

Elsewhere in the west, snow showers and blowing snow have been
observed, resulting in lower visibilities in a number of places in
the Keweenaw and along the lakeshores in the west. In the east,
particularly cloudy skies have kept things quiet.
&&

.SHORT TERM...(Today)
Issued at 313 AM EDT THU APR 6 2023

Satellite and radar imagery shows light snow showers moving across
the western and north central UP early this morning as the troughing
pattern associated with the backside of the low pressure over
northern Ontario moves across the area from west to east today. As
this occurs, strong winds associated with the CAA of the troughing
pattern continue across the region today, slowly veering west and
eventually northwest with time. Currently thinking that we've seen
the worst of the winds with this event as of early this morning;
with the pressure gradient not being as tight as earlier with this
troughing pattern, in addition to weakening height rises and lack of
temp advection, winds should slowly dwindle with time today,
eventually becoming much calmer over the west late this afternoon as
ridging begins to build into the UP. Before the ridging does build
in late this afternoon, we could see streaks of snow showers
continue across the UP, mainly over the Keweenaw and the northern
half of the CWA. CAMs guidance hints at a strong convective band
setting up over the Keweenaw later this morning and bringing
moderate to locally heavy snowfall at times into late this
afternoon/early this evening; thinking we could see 2 to 4 inches of
fluffy snow accumulate over the Keweenaw before today is all said
and done. Therefore, with that in mind, in addition to the windy
conditions creating areas of blowing snow, I think I'm going to
issue an SPS for Northern Houghton and Keweenaw Counties later this
morning and have it go until early this evening. Across the rest of
the northern UP, not too much snowfall accumulation is expected,
save for maybe around a fluffy inch, particularly near Lake Superior
(an additional fluffy inch or two could be seen along the Huron Mtns
today); even less snowfall should be seen further south, with areas
in the south central and near Lake MI likely not seeing much more
than a trace, if they get anything at all. With cloud cover and
anomalously cold air aloft remaining over much of the area today,
expect highs to be limited to freezing or colder across the area
save the south central and along Lake MI.

.LONG TERM...(Tonight through Wednesday)
Issued at 317 AM EDT THU APR 6 2023

Upper air pattern consists of a 500 mb trough in the upper Great
Lakes 00z Fri which remains over the area through 00z Sat. A ridge
over the northern plains 00z Sat will move into the upper Great
Lakes Sat night. WIll have showers wind down tonight and then next
system passes mostly to the south of the area Fri night into Sat
morning.

In the extended, the GFS and ECMWF show a trough off the west coast,
a 500 mb ridge in the Rockies, troughing in the northern plains 12z
Sun. The trough moves into the upper Great Lakes 12z Mon and then
moves to the ern U.S. 12z Tue with a ridge over the upper Great
Lakes through 12z Thu. Temperatures will stay above normal for this
period. Had to make some adjustments downward for high temperatures
with south winds to areas in Lake Michigan lake breeze areas. NBM
was way too warm there and not factoring in lake breezes.
&&

.AVIATION...(For the 12Z TAFS through 12Z Friday morning)
Issued at 727 AM EDT THU APR 6 2023

Another windy day is in store for us, with strong winds initially
coming from the west this morning before veering to the northwest by
this evening. Otherwise, expect low end VFR to MVFR cigs at the TAF
sites during the daylight hours today as snow showers move through
the area. In addition, snow showers may drop vis down to LIFR
conditions at times by KCMX and possibly KSAW today. Once we move
into the overnight hours, expecting all the TAF sites to become VFR
as cloud cover breaks up, cigs rise, and snow showers end; winds
should also die down at the sfc tonight as the low pressure
responsible for the strong winds today continues to move away from
the area. However, due to a shallow inversion forming just above the
sfc this evening, there could be a few hours of LLWS at KSAW tonight
due to some gusty northwesterly winds hanging just above the
inversion (it's also possible at KCMX too early, but chances are
lower, so I didn't include it there).
&&

.MARINE...(For the 4 AM Lake Superior forecast issuance)
Issued at 317 AM EDT THU APR 6 2023

The strong wind event will slowly continue to wind down and the
gales will be ending by late this evening. Strong west gales to 45
knots will continue to slowly fall today with waves up to 20 feet
possible this morning. By late tonight, the wind falls below 20
knots and stays that way through Sat night. South winds then pick up
20 to 30 knots on Sun into Sun night and then stay below 20 knots
for the rest of the forecast period.
&&

.MQT WATCHES/WARNINGS/ADVISORIES...
Upper Michigan...
  High Wind Warning until 8 PM EDT this evening for MIZ001-003.

  Lakeshore Flood Advisory until 8 PM EDT this evening for MIZ001-
     003.

  Wind Advisory until 8 PM EDT /7 PM CDT/ this evening for MIZ002-
     004-005-009>011-084.

  Winter Weather Advisory until 6 PM CDT this evening for MIZ009.

Lake Superior...
  Gale Warning until 5 PM EDT /4 PM CDT/ this afternoon for LSZ162.

  Gale Warning until 6 PM EDT /5 PM CDT/ this evening for LSZ240.

  Gale Warning until 9 PM EDT /8 PM CDT/ this evening for
     LSZ241>244-263-264.

  Gale Warning until midnight EDT tonight for LSZ245>251.

  Gale Warning until 2 AM EDT Friday for LSZ265>267.

Lake Michigan...
  Gale Warning until 8 PM EDT this evening for LMZ221-248-250.

&&

UPDATE...Jablonski/jtp
SHORT TERM...TAP
LONG TERM...07
AVIATION...TAP
MARINE...07
Hazardous weather outlook, Apr 6, 3:09 AM EST, 8 hours 6 minutes before
Hazardous Weather Outlook
National Weather Service Marquette MI
409 AM EDT Thu Apr 6 2023

MIZ001>007-009>014-084-085-071200-
Keweenaw-Ontonagon-Northern Houghton-Baraga-Marquette-Alger-Luce-
Gogebic-Iron-Dickinson-Menominee-Delta-Southern Schoolcraft-
Southern Houghton-Northern Schoolcraft-
409 AM EDT Thu Apr 6 2023 /309 AM CDT Thu Apr 6 2023/

This Hazardous Weather Outlook is for portions of central Upper
Michigan and western Upper Michigan.

.DAY ONE...Today and Tonight

A strong low pressure system will bring very strong winds today
across the west half of upper Michigan. See the high wind warning
and wind advisory for further details.

There will also be some minor lakeshore flooding and beach
erosion along the Lake Superior shoreline today. See the latest
lakeshore flood advisory for further details.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

The need for weather spotter reports is not anticipated at this
time.

LSZ162-240>251-263>267-071200-
Lake Superior west of a line from Saxon Harbor WI to Grand
Portage MN beyond 5NM-Saxon Harbor WI to Black River MI-
Black River to Ontonagon MI-
Ontonagon to Upper Entrance of Portage Canal MI-
Upper Entrance of Portage Canal to Eagle River MI-
Eagle River to Manitou Island MI-
Manitou Island to Point Isabelle MI-
Point Isabelle to Lower Entrance of Portage Canal MI-
Lower Entrance of Portage Canal To Huron Islands MI Including
Keweenaw and Huron Bays-Huron Islands to Marquette MI-
Marquette to Munising MI-Munising to Grand Marais MI-
Grand Marais to Whitefish Point MI-
Lake Superior from Saxon Harbor WI to Upper Entrance to Portage
Canal MI 5NM off shore to the US/Canadian border including Isle
Royale National Park-
Lake Superior from Upper Entrance to Portage Canal to Manitou
Island MI 5NM off shore to the US/Canadian Border-
Lake Superior West of Line from Manitou Island to Marquette MI
Beyond 5NM from shore-
Lake Superior East of a line from Manitou Island to Marquette MI
and West of a line from Grand Marais MI to the US/Canadian Border
Beyond 5NM from shore-
Lake Superior from Grand Marais MI to Whitefish Point MI 5NM off
shore to the US/Canadian border-
409 AM EDT Thu Apr 6 2023 /309 AM CDT Thu Apr 6 2023/

This Hazardous Weather Outlook is for portions of Central Lake
Superior...Eastern Lake Superior and Western Lake Superior.

.DAY ONE...Today and Tonight

A strong west gale will continue to 45 knots into this evening.
See the latest Lake Superior forecast and marine weather message
for further details.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

No hazardous weather is expected.

.SPOTTER INFORMATION STATEMENT...

The need for weather spotter reports is not anticipated at this
time.

LMZ221-248-250-071200-
Green Bay North of line from Cedar River MI to Rock Island
Passage-Seul Choix Point to Point Detour MI-
5NM East of a line from Fairport MI to Rock Island Passage-
409 AM EDT Thu Apr 6 2023

This Hazardous Weather Outlook is for portions of Northern Lake
Michigan.

.DAY ONE...Today and Tonight

Southwest gales to 40 knots are possible today. See the latest
Nearshore Marine Forecast and Marine Weather Message for further
details.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

The need for weather spotter reports is not anticipated at this
time.

07

In the hours before

Local storm report, Apr 6, 5:26 AM EST, 5 hours 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MARQUETTE MI
626 AM EDT THU APR 6 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1035 PM     NON-TSTM WND GST HOUGHTON CO AIRPORT     47.17N 88.48W
04/05/2023  M54 MPH          HOUGHTON           MI   ASOS

            ASOS STATION KCMX HOUGHTON CO. AIRPORT.

&&

TAP
Local storm report, Apr 6, 7:52 AM EST, 3 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MARQUETTE MI
852 AM EDT THU APR 6 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1155 AM     NON-TSTM WND GST FREDA                   47.13N 88.82W
04/05/2023  M51 MPH          HOUGHTON           MI   TRAINED SPOTTER

            OBSERVER NOTED ANOTHER 50 MPH GUST AT 1230
            AM.

&&

EK

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Northern Houghton

When
April 6, 11:15 AM EST to 1:00 PM EST
Where
Northern Houghton forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
ASOS
Coordinates
46.992, -88.652 (the zone’s center; the record gives no point)

The Houghton County ASOS measured strong west gusts through the period with a peak gust of 60 mph.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2023Every state in 2023This day in weather historyWarnings in Michigan, April 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1093395.